Texas, 2013

Hail and Damaging Winds in Texas, May 21, 2013

May 21, 2013 · NWS SHV · 27 events in 13 counties and zones

A strong upper level trough across the southern Great Basin ejected out into the Southern Plains during the day on May 21st. Strong convection developed during peak heating across the region and this convection was aided by moderate to strong instability, excessive deep layer shear and mid level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough across the southern Great Basin ejected out into the Southern Plains during the day on May 21st. Strong convection developed during peak heating across the region and this convection was aided by moderate to strong instability, excessive deep layer shear and mid level lapse rates. Add a frontal boundary to the mix and severe thunderstorms became widespread, some of which produced large hail and damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 1:09 PM CST, 8 minutes earlier.

Area forecast discussion, May 21, 1:09 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
209 PM CDT TUE MAY 21 2013

.UPDATE...
TO INCLUDE TORNADO WATCH NUMBER 205 VALID UNTIL 10 PM CDT...

.DISCUSSION...

HAVE UPDATED THE ZONES TO INCLUDE TORNADO WATCH NUMBER 205 VALID
UNTIL 10 PM CDT AND MADE ADJUSTMENT TO THE RAIN CHANCES AND AREAS
OF POSSIBLE SEVERE THUNDERSTORMS. /06/

&&

.PREV DISCUSSION... /ISSUED 1146 AM CDT TUE MAY 21 2013/

DISCUSSION...

MINOR CHANGES MADE TO THE SOUTHERN ZONES FOR THIS AFTERNOON BY
INCREASING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME TWEAKS
IN THE TEMPERATURES AND DEW POINTS GIVEN CURRENT CONDITIONS. NO
OTHER SIGNIFICANT CHANGES MADE. /06/

AVIATION...

MVFR CIGS SHOULD CONTINUE TO GRADUALLY LIFT INTO THE VFR RANGE
ACROSS MOST OF THE AREA. CONVECTION THAT HAS DEVELOPED ALONG AN
APPROACHING COLD FRONT IS JUST BEGINNING TO MOVE INTO SE OK.
ADDITIONAL DEVELOPMENT IS EXPECTED FARTHER SOUTH AHEAD OF THIS LINE.
STRONG TO SVR TSTMS ARE LIKELY. DISCRETE SUPERCELLS WILL BE POSSIBLE
DURING THE INITIAL DEVELOPMENT BUT THE CONVECTION IS EXPECTED TO
FORM A LARGE COMPLEX AND MOVE ACROSS THE AREA. FOR TIMING...TSTMS
COULD BEGIN TO AFFECT THE I-30 CORRIDOR AS EARLY AS 19Z...AND WILL
GRADUALLY SPREAD SOUTH AND EAST THROUGH THE AFTERNOON AND EVENING
HOURS. EXPECT DETERIORATING FLIGHT CONDITIONS IN THE VICINITY OF ANY
CONVECTION.

COLD FRONT SHOULD BEGIN TO MOVE ACROSS THE AREA AFTER 22/06Z. WIND
SPEEDS SHOULD DIMINISH AND SHIFT TO THE NW AFTER THE FRONT PASSES.
PRECIP SHOULD GRADUALLY BEGIN TO DIMINISH FROM NW TO SE LATE IN THE
18Z TAF PERIOD. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  69  86  67  88 /  70  80  30  10  10
MLU  89  69  86  67  88 /  50  70  60  10  10
DEQ  80  63  86  65  86 /  80  80  10  10  10
TXK  86  66  86  65  87 /  80  80  10  10  10
ELD  88  68  86  65  87 /  70  80  30  10  10
TYR  87  67  86  68  89 /  70  80  10  10  10
GGG  88  67  86  68  89 /  70  80  20  10  10
LFK  90  70  89  69  90 /  40  70  30  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, May 21, 11:45 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1245 PM CDT TUE MAY 21 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1245 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST
LOUISIANA...SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY ACROSS MUCH
OF EAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
NORTHWEST LOUISIANA AND PARTS OF NORTH CENTRAL LOUISIANA. AN UPPER
LEVEL TROUGH OF LOW PRESSURE WILL SHIFT EAST ACROSS THE SOUTHERN
PLAINS THIS AFTERNOON AND OVERNIGHT...AND INTERACT WITH STRONG
INSTABILITY...VARIOUS CONVECTIVE BOUNDARIES LEFT IN PLACE FROM
SHOWERS AND THUNDERSTORMS EARLIER MONDAY NIGHT AND EARLY TUESDAY
MORNING...AND A MOIST ATMOSPHERE. ONGOING SHOWERS AND
THUNDERSTORMS OVER SOUTHEAST OKLAHOMA INTO SOUTHWEST ARKANSAS
AND EXTREME NORTHEAST TEXAS WILL EXPAND AND DEVELOP OVER
REMAINING PARTS OF THE FOUR STATE REGION. WINDS FEEDING INTO THE
AREA WILL BE TURNING WITH HEIGHT PROVIDING WIND SHEAR WHICH WILL
HELP WITH UPDRAFT ROTATION...SUCH THAT SOME OF THESE STORMS WILL
BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...
AND ISOLATED TORNADOES. THESE STORMS WILL ALSO PRODUCE LOCALLY HEAVY
RAINFALL AT TIMES...GIVEN THE AMOUNT OF MOISTURE PROVIDED BY
THE GULF OF MEXICO...THAT CAN PRODUCE FROM ONE TO THREE INCHES
OF RAIN ACROSS NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA. THESE STORMS SHOULD
CONSOLIDATE INTO A LARGE THUNDERSTORM COMPLEX TONIGHT AS IT
PROPAGATES EAST SOUTHEAST ACROSS SOUTHWEST ARKANSAS AND NORTH
LOUISIANA...WHERE STRONG DAMAGING STRAIGHT LINE WINDS WILL BE
POSSIBLE. SHOWERS AND THUNDERSTORMS SHOULD WEAKEN LATE TONIGHT
AND EARLY WEDNESDAY MORNING NORTH CENTRAL LOUISIANA AS
INSTABILITY GRADUALLY DIMINISHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING WEDNESDAY MORNING
ACROSS NORTH CENTRAL LOUISIANA AND PORTIONS OF DEEP EAST
TEXAS...BUT SHOULD DIMINISH FROM WEST TO EAST BY LATE MORNING
WITH THE DEPARTURE OF THE UPPER TROUGH. ISOLATED SHOWERS AND
THUNDERSTORMS MAY REDEVELOP WEDNESDAY AFTERNOON MAINLY SOUTH OF
INTERSTATE 20 OVER EAST TEXAS AND NORTH LOUISIANA...WHERE A WEAK
SURFACE BOUNDARY BECOMES STATIONARY. THESE STORMS SHOULD
DIMINISH WEDNESDAY EVENING WITH THE LOSS OF HEATING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO PERSONNEL...WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

06

In the hours before

Special weather statement, May 21, 11:13 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1213 PM CDT TUE MAY 21 2013

OKZ077-TXZ096-211800-
MCCURTAIN-RED RIVER-
1213 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     MANCHESTER...

AT 1212 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF MANCHESTER...OR
19 MILES SOUTHEAST OF HUGO...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, May 21, 11:23 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1223 PM CDT TUE MAY 21 2013

ARZ050-OKZ077-211815-
MCCURTAIN-SEVIER-
1223 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW AND IDABEL...

AT 1218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR IDABEL...OR 23 MILES NORTHWEST
OF FOREMAN...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

05
Special weather statement, May 21, 12:00 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
100 PM CDT TUE MAY 21 2013

OKZ077-TXZ096-211830-
MCCURTAIN-RED RIVER-
100 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     MANCHESTER...

AT 100 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MANCHESTER...OR 14 MILES NORTH
OF CLARKSVILLE...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05

The radar

The Shreveport radar (KSHV), 125 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 2 hail, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Funnel Cloud, Bowie

When
May 21, 1:17 PM CST
Where
Bowie County, 0.69 mi N of New Boston
Reported by
Storm Chaser
Coordinates
33.460, -94.420

Thunderstorm Wind, Bowie

When
May 21, 1:31 PM CST
Where
Bowie County, 4.04 mi E of Old Boston
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
33.400, -94.350

A large oak tree was split in half and downed on a carport roof and a pickup truck. There were no reports of injuries.

Hail, Red River

When
May 21, 2:51 PM CST
Where
Red River County, 1.34 mi WSW of Fulbright
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.540, -95.270

Hail, Titus

When
May 21, 3:27 PM CST
Where
Titus County, 1.86 mi WSW of Wilkerson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.340, -94.980

Thunderstorm Wind, Camp

When
May 21, 3:45 PM CST
Where
Camp County, 3.74 mi WSW of Harvard
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.050, -95.030

A tree was downed on a home northwest of Pittsburg, Texas.

Thunderstorm Wind, Camp

When
May 21, 3:55 PM CST
Where
Camp County, Pittsburg
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.000, -94.970

Power lines downed and numerous trees downed along Hwy. 11 near Pittsburg, Texas.

Thunderstorm Wind, Wood

When
May 21, 3:55 PM CST
Where
Wood County, 2.71 mi NW of Oak Grove
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
32.800, -95.360

The wind gust was measured on Hwy. 154 east of Quitman, Texas.

Thunderstorm Wind, Wood

When
May 21, 4:05 PM CST
Where
Wood County, 0.58 mi W of Mineola
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.670, -95.490

A large tree was downed onto Hwy. 69 in Mineola, Texas.

Thunderstorm Wind, Bowie

When
May 21, 4:05 PM CST
Where
Bowie County, 0.69 mi N of De Kalb
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.510, -94.620

A tree was downed on Martin Luther King Drive in Dekalb, Texas.

Thunderstorm Wind, Bowie

When
May 21, 4:07 PM CST
Where
Bowie County, 0.69 mi N of De Kalb
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.510, -94.620

Numerous trees were downed throughout the western half of the county.

Thunderstorm Wind, Bowie

When
May 21, 4:18 PM CST
Where
Bowie County, 0.69 mi N of New Boston
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
33.460, -94.420

A tree was downed on a house on FM 1849 near New Boston, Texas. There were no reports of injuries.

Thunderstorm Wind, Gregg

When
May 21, 4:30 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.520, -94.760

Powerlines were downed on Eastman Road and Hawkins Parkway.

Thunderstorm Wind, Gregg

When
May 21, 4:33 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.520, -94.760

A large tree was downed on Dundee Road in Longview, Texas.

Thunderstorm Wind, Harrison

When
May 21, 4:45 PM CST
Where
Harrison County, 5.86 mi E of Walkers Mill
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.590, -94.450

Multiple trees were downed on Hwy. 154 near Nesbitt, Texas.

Thunderstorm Wind, Gregg

When
May 21, 5:00 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.520, -94.760

Multiple trees were downed throughout the county.

Thunderstorm Wind, Smith

When
May 21, 5:10 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.330, -95.300

Trees were downed throughout the entire county.

Thunderstorm Wind, Harrison

When
May 21, 5:30 PM CST
Where
Harrison County, 0.58 mi W of Hallsville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.500, -94.580

Trees were downed in Hallsville, Texas.

Thunderstorm Wind, Cherokee

When
May 21, 5:45 PM CST
Where
Cherokee County, 1.5 mi NNE of Jacksonville
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.970, -95.260

Powerlines were downed along Hwy. 79 in Jacksonville, Texas.

Thunderstorm Wind, Smith

When
May 21, 5:59 PM CST
Where
Smith County, 0.69 mi S of Troup
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.140, -95.120

The roof was peeled back on a barn in Troup, Texas.

Thunderstorm Wind, Panola

When
May 21, 6:00 PM CST
Where
Panola County, 0.58 mi E of Carthage
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.150, -94.340

Trees were downed in Carthage, Texas.

Thunderstorm Wind, Cherokee

When
May 21, 6:20 PM CST
Where
Cherokee County, 1.5 mi NNE of Jacksonville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.970, -95.260

Trees were downed in Jacksonville, Texas.

Thunderstorm Wind, Panola

When
May 21, 6:30 PM CST
Where
Panola County, 0.91 mi NW of Deadwood
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.140, -94.140

Trees were downed in Deadwood, Texas.

Thunderstorm Wind, Rusk

When
May 21, 6:45 PM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.160, -94.800

Trees were downed in Henderson, Texas and other parts of the county.

Thunderstorm Wind, Nacogdoches

When
May 21, 6:55 PM CST
Where
Nacogdoches County, 1.82 mi SE of Nacogdoches Regl Arp
Measured
53 kt (61 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.560, -94.680

Trees were downed on Hwy. 59 south southwest of Nacogdoches, Texas.

Thunderstorm Wind, Smith

When
May 21, 6:55 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
54 kt (62 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.330, -95.300

A large tree was downed on Broadway in Tyler, Texas.

Thunderstorm Wind, Cherokee

When
May 21, 7:07 PM CST
Where
Cherokee County, Alto
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.650, -95.070

Trees were downed in Alto, Texas.

Lightning, Angelina

When
May 21, 9:30 PM CST
Where
Angelina County, Lufkin
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
31.350, -94.730

A woman was struck by lightning and killed outside an eating establishment during the nighttime hours of May 21st. She was standing outside adjacent to the restaurant holding an umbrella when she was struck. According to a Lufkin Police spokesman, lightning entered her upper torso and exited her feet. A chunk of concrete was blown out of the parking lot in a space to the side of the business where she was hit.|A witness said he was inside the restaurant when he heard and saw an explosion followed by sparks flying off of her and her umbrella. At first she had stopped breathing, then began again and was put inside an ambulance but she died a short time later at an area hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Angelina2013-05-2132FemaleOutside/Open AreasDirect

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444012, 444013, 444014, 444015, 444017, 444018, 444019, 444020, 444021, 444022, 444023, 444025, 444026, 444027, 444028, 444029, 444031, 444032, 444034, 444035, 444043, 444047, 444049, 444268, 444285, 444270, 467101.